Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


testosterone and high hemoglobin
Jan 31, 2011

My husband was diagnosed with testicular cancer 4 years ago, he had one testicle removed. About 1 year ago he started a testosterone regimen, starting with gels and now injections. He has his levels checked every three months all fine until yesterday. The Dr. called and told him to stop the injections and begin taking an asprin everyday. His hemoglobin levels were high @ 18.5. My concern is if he stops the testosterone he will go back into the low motivation and depression he was in before he started the injections but I am also concerned about his thick blood. Should I be concerned?? Thanks

Response from Mr. Vergel

It is unfortunate that he was told to stop testosterone.

In a small group of man, testosterone can increase red blood cells and hemoglobin, which can increase the viscosity of the blood and put someone at risk of cardiovascular events. Unfortunately, some doctors do not know how to manage this problem and instead tell patients to stop testosterone. The patient's testosterone level then drops to nil and he feels tired, depressed, asexual, etc.

The best way to bring hemoglobin and hematocrit down while staying on testosterone replacement is donating blood (if one is HIV negative, if HIV+ then therapeutic phlebotomy at a doctor's office). 4-5 units every 2-3 months are usually OK for hemoglobin to drop below 17.

You can find more details in "Testosterone: A Man's Guide" available here : Testosterone: A Man's Guide

You will also find directories of doctors who are trained in testosterone replacement in that book. It is imperative that your husband finds someone who knows how to manage side effects of this important hormone treatment that can dramatically impact your husband's quality of life.

Nelson



Previous
Me again, sorry. Question about Osteonecrosis
Next
dolores en las rodillas por entrenamiento en el gym

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement